Ahhhh, where to begin? As usual, Lucy keeps us all guessing. After several dose increases, her tacro level was back to where it should be. We hoped to settle in for a smooth ride for a while; but what fun would that be?
Lucy’s appetite has been declining since stopping steroids, as expected, but a few weeks ago it got really bad. Several days in a row she barely ate anything (sometimes she would “catch up” after a light day, not this time.) and she was having terrible diarrhea off and on. Her red, dry face and flaky dry scalp was still persistent and she just didn’t look good. I was worried about her weight loss, but it was pretty gradual so not a huge red flag. That week at clinic I talked with the doctors about scrapping the plan to remove her g tube and was going to start giving her food through it again. We also discussed the signs that she was showing of having a milk allergy, for sure, possibly all dairy? We also decided to switch to a new form of magnesium supplement that is less likely to cause GI issues. We left clinic that day with a pretty good plan, and a few hours later I got a call from clinic, with a big red flag. Her tacro level was triple what it should have been. The biggest concern is the effect on her kidneys at this way too high level. Her creatinine level (kidney function, elevated is bad) was still “normal” but a bit high for her, and showed a rising trend. Dr. B didn’t know why this happened, so that was a little scary. Thank God for the g tube, it saved Lucy a long day at clinic, maybe even a hospital stay. Lucy needed fluids to protect her kidneys and bring down her creatinine, and thankfully Dr. B was ok with us giving her water and pedialyte through her g tube overnight. After lots of fluids, lab checks for a few days and decreased tacro dose, her levels were back to normal.
Throughout this mini crisis, another mystery lingered. Dr. B said the fact that Lucy’s face and scalp did not improve at all with a tacro level that high leads her to the conclusion that this reaction is not the result of GVHD. It is somewhat of a relief, but leaves us back at square one. After several adjustments with foods and drugs I think we finally have Lucy’s GI issues under control, and are maybe closing in on some solid theories about her face … But we’re not there yet. We are waiting for an opening with allergy/immunology where I’m hoping for help/testing for food allergies. Dr. M and Dr. B have chatted and decided to wean tacro, no matter what, and see if this helps. They will use a different drug entirely if she flares – good riddance tacro! I suspect her tacro level may be down a bit from her last draw, but we weren’t able to get a blood draw today. Lucy’s skin broke out from a different brand of numbing cream I used on her port today (of course!) so Dr. B didn’t want to stick the needle in just in case it got worse. She said “Lucy’s skin has a mind of it’s own!” That’s for sure.
Whether it is a cold or a stem cell transplant we always want our kids to heal faster and suffer less than their little bodies are capable of, and it can be frustrating and sad. But seriously, Lucy’s current problems are small issues and life goes on, loud and enthusiastic in the Bacott house. We see and hear of the major struggles in some of our cancer parents support groups and feel very lucky right now. Our dear friends here in STL recently celebrated their daughter’s fourth birthday with a long awaited party with friends and days later found out she has relapsed, again, after two transplants and CART therapy. We feel extremely grateful to be dealing with dry skin and poor appetite. Please say a prayer for sweet M and her family as she faces the beast again.
Water balloons were the star of summer 2016
Back to school! Some were happier than others.
“The face”. Lucy pretty much always looks like she just woke up. At least her scalp has cleared up so we don’t load it up with coconut oil as much. She was looking pretty pathetic with greasy hair and red bags under her eyes.